Minnesota, 2016

Heavy Snow in Minnesota, February 23, 2016

February 23, 2016 · NWS FGF · 2 events in 2 counties and zones

A boundary got hung up around the Lake of the Woods region, providing the focus for an extended period of snow. 5 inches, fell near Warroad.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A boundary got hung up around the Lake of the Woods region, providing the focus for an extended period of snow. The most snow, 6.5 inches, fell near Warroad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 23, 3:58 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 23, 3:58 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
358 AM CST TUE FEB 23 2016

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 356 AM CST TUE FEB 23 2016

NORTHWEST FLOW ALOFT REMAINS OVER THE AREA THROUGH THE SHORT TERM
WITH SHORT WAVES MOVING THROUGH THE FLOW. WATER VAPOR LOOP INDICATED
AN UPPER TROUGH OVER EASTERN ND WITH A BAND OF SNOW SHOWERS
OCCURRING EAST OF WAVE. RADAR INDICATED A THIN BAND OF SNOW SHOWERS
OVER EASTERN ND AND THE SHOWERS WERE MOVING TO THE EAST ABOUT 20-25
KNOTS.

ANOTHER UPPER SHORT WAVE/JET STREAK WAS LOCATED OVER SOUTHERN MAN
AND WAS MOVING TO THE SOUTHEAST WITH SNOW OCCURRING AHEAD OF THE
WAVE. PRECIP IS EXPECT TO MOVE MAINLY INTO NORTHERN MN TODAY.
SURFACE WIND SHIFT EXTENDED FROM NEAR CAVALIER TO MCLEOD ND. WIND
SHIFT SHOULD EAST OF THE AREA BY NOON OR EARLY AFTERNOON.

ANOTHER UPPER TROUGH WAS LOCATED OVER EASTERN BC. RESPECTABLE HEIGHT
FALLS EXPECTED WITH BC SHORT WAVE AS WAVE MOVES THROUGH THE NORTHERN
PLAINS ON WED. MOISTURE REMAINS RELATIVELY LIMITED FOR WED.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 356 AM CST TUE FEB 23 2016

FOR FRI THROUGH MON...NW FLOW CONTINUES WITH TEMPS ABOVE NORMAL ON
FRI. A COLD FRONT SHOULD MOVE THROUGH THE REGION SAT NIGHT AND BRING
SOME SNOW CHANCES INTO SUNDAY. TEMPS WILL FALL BELOW NORMAL BY
SUNDAY INTO THE EARLY PART OF NEXT WEEK. THE ECMWF IS STILL NOT
QUITE AS COLD AS THE GFS...AND THE TREND HAS BEEN TOWARDS THE ECMWF
OVER THE PAST SEVERAL DAYS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1136 PM CST MON FEB 22 2016

MAIN CHALLENGE IS CIGS AND TIMING OF WSHFT ACROSS THE FA.
BOUNDARY APPROACHING THE WESTERN FA WITH WINDS SHIFTING FROM SW-
NW. MADE BEST ATTEMPT TO TIME SHIFT FROM WEST TO EAST. -SN
CONTINUES TO BE SPOTTY EVEN WITH MORE SIGNIFICANT BAND ALONG
BOUNDARY WHERE ONLY A FEW METARS INDICATED PCPN. LOWER CIGS
(MVFR/IFR) TO DROP SOUTH OVERNIGHT AS LOW PASSES TO THE EAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...HOPPES
LONG TERM...DK
AVIATION...VOELKER
Hazardous weather outlook, Feb 23, 5:11 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
511 AM CST TUE FEB 23 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
511 AM CST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Roseau

When
February 23, 6:00 AM CST to 3:00 PM CST
Where
Roseau forecast zone
Reported by
COOP Observer
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Heavy Snow, Lake of the Woods

When
February 23, 6:00 AM CST to 3:00 PM CST
Where
Lake of the Woods forecast zone
Reported by
COOP Observer
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615080, 615081.